Alert archive / New York / Small Craft Advisories in 2025

Small Craft Advisory 71, NWS Buffalo, NY

September 3, 2025

NWS Buffalo, NY issued this small craft advisory at Sep 3, 2025, 3:57 PM EDT. It took effect at Sep 4, 2025, 3:50 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 3, 2025, 3:57 PM EDT (19:57 UTC)
In effect from
Sep 4, 2025, 3:50 AM EDT
Expired
Sep 4, 2025, 4:03 PM EDT
In force
12 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

834 
WHUS71 KBUF 031957
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
357 PM EDT Wed Sep 3 2025

LEZ040-041-040400-
/O.NEW.KBUF.SC.Y.0071.250904T0800Z-250904T2000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
357 PM EDT Wed Sep 3 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 4 PM EDT
THURSDAY...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From 4 AM to 4 PM EDT Thursday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
020 
WHUS71 KBUF 040149
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
949 PM EDT Wed Sep 3 2025

LEZ040-041-041000-
/O.CON.KBUF.SC.Y.0071.250904T0800Z-250904T2000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
949 PM EDT Wed Sep 3 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 4 PM EDT
THURSDAY...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From 4 AM to 4 PM EDT Thursday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
769 
WHUS71 KBUF 040750
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
350 AM EDT Thu Sep 4 2025

LEZ020-042000-
/O.EXB.KBUF.SC.Y.0071.250904T1300Z-250904T2000Z/
Upper Niagara River and Buffalo Harbor-
350 AM EDT Thu Sep 4 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 PM
EDT THIS AFTERNOON...

* WHAT...West winds 15 to 25 knots expected.

* WHERE...The Upper Niagara River and Buffalo Harbor.

* WHEN...From 9 AM this morning to 4 PM EDT this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ045-042000-
/O.EXB.KBUF.SC.Y.0071.250904T0750Z-250904T2300Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
350 AM EDT Thu Sep 4 2025

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* WHAT...South winds 15 to 25 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 7 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ040-041-042000-
/O.CON.KBUF.SC.Y.0071.250904T0800Z-250904T2000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
350 AM EDT Thu Sep 4 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WHAT...Southwest winds 15 to 25 knots and waves 3 to 6 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 4 PM EDT this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
100 
WHUS71 KBUF 042003
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
403 PM EDT Thu Sep 4 2025

LOZ045-042115-
/O.CAN.KBUF.SC.Y.0071.000000T0000Z-250904T2300Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
403 PM EDT Thu Sep 4 2025

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

LEZ020-040-041-042115-
/O.EXP.KBUF.SC.Y.0071.000000T0000Z-250904T2000Z/
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
403 PM EDT Thu Sep 4 2025

...SMALL CRAFT ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 3, 10:33 AM EDT, 5 hours 24 minutes earlier.

Area forecast discussion, Sep 3, 10:33 AM EDT, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1033 AM EDT Wed Sep 3 2025

.SYNOPSIS...
High pressure drifting slowly east towards the eastern seaboard will
bring dry and warm weather through the remainder of today. A cold
front will then sweep across the eastern Great Lakes Thursday,
producing a period of rain and scattered thunderstorms moving from
west to east across the area. A secondary cold front will move east
across the area Friday through Friday night with a few more
scattered showers and gusty winds. Cooler air will gradually filter
into the region over the weekend behind this cold front.

&&

.NEAR TERM /THROUGH TONIGHT/...
The weak mid level trough will move east into New England today and
weaken, with a mid level ridge building back into the eastern Great
Lakes. This will bring a return to dry weather and mostly sunny
skies, with just a few patches of high cirrus and scattered diurnal
cumulus midday into the afternoon. Dry weather will continue tonight
with mid/high clouds gradually thickening from west to east ahead of
an approaching cold front. It will become breezy tonight, especially
near Lake Erie, where gusts may reach 30 mph at times in downslope
areas to the lee of the Chautauqua Ridge.

Temperatures will run above average, with highs in the lower 80s
today for lower elevations away from the immediate lakeshores, and
mid to upper 70s for higher terrain. Lows tonight stay quite mild
with the increasing southerly breeze. Expect low to mid 60s on the
lake plains and 50s inland.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
A couple rounds of active weather this period as an anomalously deep
sub-54dm low becomes oriented over northern Ontario and the upper
Great Lakes. A pair of shortwave troughs pivoting through the base
of this larger scale trough will cause a pair of cold frontal
boundaries to swing east through the Great Lakes region, each
bringing opportunities for rain and breezy winds.

The first of these cold fronts will move through the region during
the day Thursday as the sfc low occludes over Ontario Province. As
the LLJ ahead of the front digs southward it will tap into an
additional plume of moisture across the southeastern states which
should set the stage for a bout of widespread rainfall. Guidance is
in fairly good agreement on this arriving in far western NY Thursday
morning, then shifting east of the Genesee Valley by later Thursday
afternoon. Gusty southerly winds will likely precede the rainfall
though gusts should generally remain under 30mph. NBM probabilities
remain about 50-75% for at least 0.5" of rainfall with this system,
while probabilities for >1" are 15-25% across WNY and 25-50% for the
Tug Hill region. Locally higher totals will be possible as MLCAPE
values up to 500J/kg will support a few embedded thunderstorms
within the main swath of precip, though the progressive nature of
the front and relatively dry antecedent conditions should minimize
flood potential.

The next front will then move into the region from the west later
Friday evening as the secondary shortwave and associated 995mb sfc
low pivots to western Quebec from the Great Lakes. While another
round of showers is expected with this system, mainly from the
Southern Tier to the southern Tug Hill region Friday night into
Saturday, the main concern will be on the potential for gusty winds
up across the Niagara Frontier during the day Friday into early
Friday evening. NAEFS/EC guidance continues to indicate wind speeds
aloft on the southwestern flank of the low within the 98th
percentile for early September, even exceeding 50kts at 850mb. While
this could suggest advisory-level winds, there remains the question
of how efficiently this will be able to mix to the surface as many
of the other factors seem marginal if not unfavorable...Including
temp advection regime, timing of the sfc low deepening, and track of
the low itself. At the very least gusts to 40mph will be possible
across the Niagara Frontier, though will need to continue to monitor.

Otherwise...While temps will be variable on Thursday and relatively
seasonable Friday, with the secondary frontal passage daytime highs
will be near 10 degrees below normal just about everywhere on
Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
A cool Canadian polar airmass will continue to spill into the region
behind a secondary cold front Saturday night and remain in place
through early next week as broad scale troughing dominates the
Northeast. There remains uncertainty in the timing and amount of
synoptic moisture within this trough though some measure of lake
effect rain showers appears likely east of the lakes Saturday night
into Sunday. The main trough axis will make a close approach by
Sunday afternoon which in tandem with daytime instability,
could cause showers to develop outside the main lake effect areas.

Sfc high pressure will build squarely over the eastern Great Lakes
by Monday morning, allowing mainly dry weather to return.
Temperatures will continue to run well below normal until the high
shifts east of the region, allowing for a gentle day to day warming
trend through midweek.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Weak mid level trough exits east into New England today, replaced by
a transient mid level ridge moving over the eastern Great Lakes.
This will bring dry weather with nothing more than a few high/thin
cirrus and scattered diurnal cumulus with VFR bases midday through
the afternoon.

VFR will continue tonight with mid/high clouds gradually increasing
from west to east ahead of an approaching cold front. It will become
breezy overnight, especially near Lake Erie where winds may gust to
25 knots at times.

Outlook...

Thursday...MVFR/IFR with a period of showers and a few scattered
thunderstorms. Gusty winds also possible with the cold front.

Friday and Saturday...Mainly VFR with scattered rain showers and
gusty winds.

Sunday...Mainly VFR. Spotty lake effect rain showers possible east
of the lakes.

&&

.MARINE...
Relatively light winds will continue this afternoon, generally less
than 12 knots and waves under 2 feet. The period of light winds will
come to an end tonight as southerly flow increases ahead of an
approaching cold front. This will bring building waves in offshore
waters, with Small Craft Advisory conditions possible at the
northeast end of Lake Ontario and Lake Erie overnight through
Thursday.

There will be a brief lull in the winds Thursday night, then
southwest winds will increase significantly Friday ahead of a
secondary cold front. This will bring higher end Small Craft
Advisory conditions to Lake Erie and the western portion of Lake
Ontario. Winds will diminish over the weekend, but still be strong
enough to produce a moderate chop on Lake Erie and Lake Ontario
Saturday through Sunday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock/JM
NEAR TERM...Hitchcock/JM
SHORT TERM...PP
LONG TERM...PP
AVIATION...Hitchcock/JM
MARINE...Hitchcock
Hazardous weather outlook, Sep 3, 3:54 PM EDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
354 PM EDT Wed Sep 3 2025

NYZ001>008-010>014-019>021-085-042000-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
354 PM EDT Wed Sep 3 2025

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A cold front will move east across the area Thursday with showers
and a few scattered thunderstorms. A few storms may contain gusty
winds. There is a Marginal Risk of a few isolated severe
thunderstorms with damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-042000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
354 PM EDT Wed Sep 3 2025

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A cold front will move east across the area Thursday with showers
and a few scattered thunderstorms. A few storms may contain gusty
winds and locally higher waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.